Plavix Users Must be On Lookout for TTPOct 10, 2011 | Parker Waichman LLP
People taking Plavix should be aware that the drug can cause a rare but serious blood condition called thrombotic thrombocytopenic purpura, or TTP. TTP occurs when blood clots form in small blood vessels throughout the body. These clots can limit blood flow to the brain, kidneys, or heart, and can prove fatal.
Some early symptoms of TTP resemble those of other disorders, so there is a risk that Plavix patients - and even their doctors - won't recognized the problem and mistake it for something else. Often, TTP begins with a rash on the skin and/or mucus membranes made up of purplish spots that are the result of bleeding under the skin. Other side effects of Plavix TTP may include fever, kidney failure, slurred speech, confusion, disorientation and coma. TTP can destroy red blood cells and cause anemia. The disorder can also damage the brain, kidneys and other organs.
Plavix TTP usually shows up shortly - about two weeks - after a patient starts taking Plavix. TTP must be treated with a procedure called plasma exchange, in which large amounts of the liquid portion of the blood are removed. However, even after treatment, TTP can reoccur. TTP results in death in 10 to 20 percent of cases, according to a 2005 study published in the journal "Heart."
TTP was not observed in clinical trials of more than 17,500 Plavix-treated patients prior to its approval in 1997. Plavix was first linked to TTP in an article published on June 15, 2000 in the New England Journal of Medicine (NEJM). In April 2005, the U.S. Food & Drug Administration (FDA) updated the Plavix label to warn that rare reports of TTP had been associated with its use. According to the FDA, worldwide postmarketing reports revealed an incidence of approximately four cases per million patients exposed.